Cymbalta withdrawal (or Duloxetine withdrawal) can occur in those who abruptly stop taking the medication (quitting "cold turkey") or those who miss a few doses.
Withdrawal symptoms may include dizziness, upset stomach, headaches, vomiting, irritability, skin tingling, and sleep disturbances, or nightmares.
Clinical studies indicate that withdrawal may occur in up to 44% of patients who abruptly discontinue their medication. The severity and duration of withdrawal symptoms may vary from mild to severe.
Generally, withdrawal symptoms can begin up to a week after discontinuing the medication, and may last anywhere from a few days to three weeks. Symptoms typically improve once Cymbalta is taken again.
In addition, withdrawal symptoms are less common and less severe when the dosage is gradually decreased over time. This process can take several weeks or months.
Cymbalta is a prescription medication used to treat depression, anxiety, Fibromyalgia, and nerve pain related to diabetes.
It is in the class of drugs called serotonin-norepinephrine reuptake inhibitors (SNRI) that work by interacting with the chemicals in the brain that contribute to depression, anxiety, and other conditions.
Depending on the individual, Cymbalta side effects may include upset stomach, light headedness, headaches, loss of appetite, dry mouth, sleepiness, sweating, muscle pain or weakness, insomnia, fatigue, sexual side effects, tremors, blurry vision, heartburn, coughing, and wheezing.
More serious side effects of antidepressants may include agitation, anxiety, confusion (psychosis), and possible suicidal thoughts and behaviors, particularly among children or young adults.
Furthermore, read this important article about antidepressants and weight changes. In addition, those who take any SNRI run the risk of developing a rare but dangerous condition called serotonin syndrome which occurs when the body produces an excess of serotonin.
Withdrawal occurs often in those who abruptly discontinue their medication.
Therefore, do not quit "cold turkey." Rather, work in conjunction with your prescribing doctor, who can gradually reduce your dose over time in order to avoid withdrawal.
More importantly, follow the prescription directions closely and only take medications as prescribed. Only take this medication if it prescribed for you; do not take anyone else's medications.
Notify your doctor immediately if you experience any adverse physical symptoms. If these symptoms are severe enough, you may need to seek immediate medical attention to stabilize your symptoms.
Get Dr. Kensington's FREE ADHD Newsletter!